Tuberc Respir Dis.  2000 Aug;49(2):162-168. 10.4046/trd.2000.49.2.162.

Joint symptoms during antituberculous chemotherapy

Abstract

BACKGROUND
Joint symptoms frequently occur in the course of antituberculous chemotherapy and tend to be ignored and overlooked, but in some cases, they are often very troublesome in obstructing ordinary life. Joint symptoms that develop during antituberculous chemotherapy need to be understood, but there are few materials describing them systematically. METHOD: This study enrolled 33 patients with tuberculosis treated with first line antituberculous agents for more than 6months. In the course of treatment, joint symptoms not associated with specific cause, such as pre-existing joint disease or trauma, were investigated and compared with those of the asymptomatic group, We confirmed the incidence of joint symptoms and factors associated with them.
RESULTS
Nineteen of 33 patients (58%) had joint symptoms. Joint symptoms developed 1.9±1.4 months after the beginning of chemotherapy and lasted for 3.6±2.5 months. IN 18 of 19 symptomatic patients, multiple joints were involved : shoulder(10 patients, 53%), knee(10,53%), finger(6,32%). Joint symptoms were expressed as pain(19 patients, 100%), stiffness(7,37%) and/or swelling (3,16%). Fourteen patients (74%) took analgesics to relieve their symptoms and in 2 patients, antituberculous agents were discontinued because of the severity of their symptoms. The symptoms seem to be caused by agents other than pyrazinamide, but it was very difficult to identify the definite causative agent. In age, sex, underlying disease and serum uric acid level, no significant differences were noted between the two groups.
CONCLUSIONS
Although joint symptoms are common during antituberculous chemotherapy, their development is difficult to predict. Because some joint symptoms can become very bothersome, the physician should pay close attention to these symptoms.

Keyword

Arthralgia; Tuberculosis; Side effect
Full Text Links
  • TRD
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr